Idaho, 2014

Heavy Snow and Winter Weather in Idaho, February 8 to 9, 2014

February 8 to 9, 2014 · NWS OTX · 4 events in 4 counties and zones

A moist Pacific jet oriented west to east across central Oregon kept an active storm track along the Washington, Oregon border. The second low pressure system in as many days took aim on the lower Idaho Panhandle during the overnight hours of the 8th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A moist Pacific jet oriented west to east across central Oregon kept an active storm track along the Washington, Oregon border. The second low pressure system in as many days took aim on the lower Idaho Panhandle during the overnight hours of the 8th. A band of moderate to heavy snow on the northeastern periphery of the low dumped upwards of four to six inches of snow across the Idaho Palouse. Meanwhile, northeast winds drawn into the system continued to draw cold, continental air in from Canada. The combination of temperatures in the teens to lower twenties and northeast winds between 15 and 25 mph resulted in areas of blowing snow and drifts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 8, 4:00 PM PST, 1 hour earlier.

Area forecast discussion, Feb 8, 4:00 PM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
400 PM PST Sat Feb 8 2014

.SYNOPSIS...
The next storm system will spread another round of snow across
far southern Washington and the lower Idaho Panhandle by evening.
This snow will then push northward overnight resulting in light
snow for most of the Inland Northwest. Warmer air will begin to
move into the region by Monday and continue through the week. This
will gradually turn the valley snow to rain with a chance of brief
freezing rain. Winds will also be gusty mid week. Temperatures
will moderate back to seasonal readings beginning Monday.

&&

.DISCUSSION...
Tonight through Sunday... And here we go again. The seemingly
never-ending train of moisture extending from the eastern Pacific
and eastward along the Oregon-Washington border will rear its
presence once again later this evening. The latest IR/Visible
satellite imagery is depicting yet another strong surface low
heading toward the central Oregon Coast with a west-east band of
deeper moisture north of it. This band represents deformation band
which currently extended from the mouth of the Columbia River down
the Columbia Gorge and eastward to the Tri-Cities. The low is
expected to move northeast overnight which will gradually shift
the deformation band into SE Washington and NC Idaho this
evening...and across all but extreme northeast Washington and
north Idaho overnight. Rain shadowing will not likely be an issue
as the increasing offshore gradient will slowly turn the mid-level
winds to an easterly orientation which not only results in upslope
flow into the east slopes of the Cascades...but also enhanced
isentropic ascent. This should lead to widespread snow
accumulations across most of the forecast area tonight. QPF
amounts off most models range from .10-.15 inches for locations
south of highway 2...with amounts nearing .20-.25" over the
Blues...Palouse...Lewiston area...Camas Prairie...and Blues. Snow
to liquid ratios have been running generally around 20:1...but as
the atmosphere continues to warm/moderate slightly...those will be
lowering a bit. Nonetheless...it looks like the aforementioned
locations are expected to see another round of 2-4" of
snow...which is enough for yet another winter weather advisory. We
will hold off on the other locations such as Wenatchee...Columbia
Basin and the Waterville Plateau as 1-2" of snow is a little too
light to issue highlights...however its conceivable we may need to
hoist those areas later as well should the band surge farther
north and contain more moisture than expected. Model guidance is
quite variable about how far north the heaviest precipitation will
spread but confidence is good that this will be a different
scenario than last night based on the depth of the associated low
and the fact that its actually moving to the northeast as opposed
to due east.

The low is forecast to cross the Cascades early tomorrow morning
which will result in increased downslope flow over the crest and
the gradual end of precipitation in the lee of the Cascades
spreading eastward through the day. This shifts the bulk of the
precipitation chances into the eastern third of Washington and
most of the Idaho Panhandle. Since the band is expected to weaken
as it nears the Canadian border there may not be much
precipitation across the far northern portion of our forecast
area. This leaves Spokane/CdA somewhere in between. We will go
with around an inch of snow for now but if the NAM is correct it
could be much less than that. Any snow which falls will be subject
to blowing and drifting as northeast winds develop down the
Purcell Trench and extend into the eastern Columbia Basin. fx

Sunday night through Tuesday night...The region will continue the
wet and unsettled pattern with a warming trend in temperatures.
One frontal system will affect the Inland Northwest Sunday night
through Monday afternoon with a second stronger system right on the
heels of the first. Cold air will be in place as warm frontal
precipitation spreads across the Inland Northwest Sunday night into
Monday. This will mean light snow for the area that will gradually
change to rain across the southern valleys as southerly winds
increase and usher in the warmer air. We could see a period of
moderate snowfall Monday afternoon just ahead of and accompanying
the cold front. This could result in advisory snowfall amounts for
the northeast valleys.

There really is not a break behind the first cold front when the
warm front from system 2 pushes into the area. By Monday evening
isentropic upglide will start and continue for the next 24 hours. A
150+ kt upper jet will propel a deep plume of sub-tropical moisture
into the region. Snow levels will be on the rise as warm air
advection ramps up again. Warm air in the mid levels will push
into the Columbia Basin, increasing the risk of freezing rain or
sleet, first for the basin Monday afternoon, then pushing north
into the Wenatchee area and Waterville Plateau Monday night. There
are still some timing differences in the passage of the cold front
and this will be critical in determining if the northern valleys
change over to mixed precip or continue to accumulate snowfall. Still
looking at late Tuesday to early Wednesday for the fropa. Model
QPF remains in the quarter inch to three quarter inch range for
valleys and 1 to 2 inches for mountains. This will easily result
in winter highlight for the higher elevations along with the
possibility of more for the northern valleys. The Palouse is in
the high end of valley QPF range and should change over to rain
early in this event. We will be keeping a close eye on this area
for any emerging hydro problems. Winds will also increase and
become quite gusty ahead of and along the cold front. Models have
backed off on the strength of 850mb winds with speeds of 40 to 50
kts across the area. These should be able to mix to the surface
with the cold front. Temperatures will be on an upward trend
throughout this period, closing in on normal readings by Tuesday.
/Kelch

Wednesday through Saturday: The weather will continue to remain
very unsettled through the extended period. The upper level jet
remains focused on the Pacific Northwest. Models differ on exact
timing/placement of the waves of energy transversing through the
Inland Northwest. There seems to be an increased chance of precip
Wed night into Thursday with a brief break Thur night before more
rain/snow moves in for next weekend. Main forecast changes were to
increase chance of precip for Wed night and Thurs. Winds also
remain elevated through the entire period. Have increased winds
across the Palouse into Spokane/CDA as well as the eastern
Columbia Basin and the mountains each day. Temperatures will
remain around average for this time of the year which will mean
snow during the overnight hours and rain or snow during the day.
/Nisbet

&&

.AVIATION...
00Z TAFS: VFR conditions will be initially found at all sites but
how long it lasts is the big question as a band of snow spreads into
the region from the southwest. Confidence is high that IFR
conditions will impact LWS/PUW between 03-06z and worsen through
sunrise. These poor conditions will likely continue through 12z or
so...with a break in the snow during the morning but MVFR/IRF cigs
persisting. The forecast for MWH/EAT is tougher as model solutions
all over the board whether or not snow develops that far north and
west. Based on increasing offshore gradients...we suspect IFR
conditions will develop at both sites and could persist for a 4-6 hr
period sometime after 05z. The band should shift north and east of
these sites after 12z with slowly improving conditions. MVFR cigs
are expected though. The band should arrive at GEG SFF COE last. We
put around 11z in the forecast...but its conceivable that the band
could remain south of this area through that time with VFR
conditions persisting though much of the forecast. fx

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane         8  22  19  30  29  36 /  40  40  50  80  60  70
Coeur d'Alene   6  24  20  31  29  36 /  30  50  50  80  70  80
Pullman        15  27  23  34  32  38 /  80  70  50  80  60  80
Lewiston       19  31  27  39  34  41 /  90  60  50  70  60  70
Colville        5  28  17  31  27  37 /  10  30  40  80  70  80
Sandpoint       7  25  19  30  28  35 /  10  30  50  80  80  90
Kellogg        11  27  21  31  29  35 /  60  70  70  90  80  90
Moses Lake     13  25  18  31  29  39 /  60  30  30  50  40  60
Wenatchee      15  26  21  34  28  38 /  70  40  40  60  50  60
Omak           10  28  19  31  26  36 /  20  20  40  70  60  70

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 6 PM this evening to 10 AM PST
     Sunday for Central Panhandle Mountains-Idaho Palouse-Lewis
     and Southern Nez Perce Counties-Lewiston Area.

WA...Winter Weather Advisory from 6 PM this evening to 10 AM PST
     Sunday for Lower Garfield and Asotin Counties-Northeast
     Blue Mountains-Washington Palouse.

&&
Hazardous weather outlook, Feb 8, 6:05 AM PST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
605 AM PST SAT FEB 8 2014

IDZ001-002-WAZ034>038-041>044-091415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
605 AM PST SAT FEB 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH NEXT WEEK WITH
MOUNTAIN SNOW AND MIXED RAIN AND SNOW IN THE VALLEYS. THERE IS
ALSO A THREAT OF FREEZING RAIN AND SLEET MID WEEK. GUSTY WINDS
ALSO POSSIBLE AROUND TUESDAY.

IDZ003-004-026-027-WAZ031>033-091415-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
605 AM PST SAT FEB 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOWS WILL FALL THIS MORNING ACROSS MUCH OF SOUTHEAST
WASHINGTON AND THE CAMAS PRAIRIE REGION OF IDAHO. SEE THE LATEST
WINTER WEATHER ADVISORIES ON OUR WEB PAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL STORM SYSTEMS ARE EXPECTED TO IMPACT THE AREA INTO
NEXT WEEK. ON SUNDAY MOST OF WHAT FALLS WILL BE SNOW. WARMER AIR
WILL MOVE INTO THE REGION BY MONDAY AND PERSIST THROUGH MOST OF
THE WEEK. THIS WILL RESULT IN A MIX OF RAIN AND SNOW IN THE
VALLEYS WITH SNOW OVER THE MOUNTAINS AND HIGHER TERRAIN. THERE
IS ALSO A THREAT OF FREEZING RAIN AND SLEET MID WEEK. GUSTY WINDS
ALSO POSSIBLE AROUND TUESDAY.

In the hours before

Local storm report, Feb 8, 12:23 PM PST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1223 PM PST SAT FEB 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 SW MOSCOW             46.72N 117.02W
02/08/2014  M3.0 INCH        LATAH              ID   TRAINED SPOTTER

            COCORAHS ID-LT-3

0700 AM     SNOW             1 E MOSCOW              46.73N 116.97W
02/08/2014  M1.2 INCH        LATAH              ID   TRAINED SPOTTER

            COCORAHS ID-LT-7

0700 AM     HEAVY SNOW       6 SE WAHA               46.15N 116.76W
02/08/2014  M7.0 INCH        NEZ PERCE          ID   PUBLIC

            SOLDIERS MEADOWS

0700 AM     SNOW             ASOTIN                  46.34N 117.04W
02/08/2014  E3.0 INCH        ASOTIN             WA   PUBLIC

            REPORT VIA FACEBOOK

0700 AM     SNOW             GENESEE                 46.55N 116.93W
02/08/2014  M1.1 INCH        LATAH              ID   CO-OP OBSERVER

            MCGREGOR OFFICE

0700 AM     HEAVY SNOW       FIELDS SPRING S.P.      46.08N 117.17W
02/08/2014  M4.0 INCH        ASOTIN             WA   CO-OP OBSERVER

0700 AM     SNOW             POTLATCH                46.97N 116.88W
02/08/2014  M2.0 INCH        LATAH              ID   CO-OP OBSERVER

0700 AM     SNOW             ASOTIN                  46.20N 117.25W
02/08/2014  M2.0 INCH        ASOTIN             WA   CO-OP OBSERVER

0751 AM     SNOW             6 S SANTA               47.06N 116.44W
02/08/2014  M1.0 INCH        BENEWAH            ID   CO-OP OBSERVER

            FERNWOOD

0800 AM     SNOW             NEZPERCE                46.23N 116.24W
02/08/2014  M3.4 INCH        LEWIS              ID   CO-OP OBSERVER

&&

MAT
Local storm report, Feb 8, 12:38 PM PST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
1238 PM PST SAT FEB 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 E MOSCOW              46.73N 116.97W
02/08/2014  M1.2 INCH        LATAH              ID   TRAINED SPOTTER

            COCORAHS ID-LT-7

0700 AM     HEAVY SNOW       6 SE WAHA               46.15N 116.76W
02/08/2014  M7.0 INCH        NEZ PERCE          ID   PUBLIC

            SOLDIERS MEADOWS

0700 AM     SNOW             ASOTIN                  46.34N 117.04W
02/08/2014  E3.0 INCH        ASOTIN             WA   PUBLIC

            REPORT VIA FACEBOOK

0700 AM     SNOW             GENESEE                 46.55N 116.93W
02/08/2014  M1.1 INCH        LATAH              ID   CO-OP OBSERVER

            MCGREGOR OFFICE

0700 AM     HEAVY SNOW       FIELDS SPRING S.P.      46.08N 117.17W
02/08/2014  M4.0 INCH        ASOTIN             WA   CO-OP OBSERVER

0700 AM     SNOW             POTLATCH                46.97N 116.88W
02/08/2014  M2.0 INCH        LATAH              ID   CO-OP OBSERVER

0700 AM     SNOW             ASOTIN                  46.20N 117.25W
02/08/2014  M2.0 INCH        ASOTIN             WA   CO-OP OBSERVER

0700 AM     SNOW             1 SW MOSCOW             46.72N 117.02W
02/08/2014  M3.0 INCH        LATAH              ID   TRAINED SPOTTER

            COCORAHS ID-LT-3

0751 AM     SNOW             6 S SANTA               47.06N 116.44W
02/08/2014  M1.0 INCH        BENEWAH            ID   CO-OP OBSERVER

            FERNWOOD

0800 AM     SNOW             NEZPERCE                46.23N 116.24W
02/08/2014  M3.4 INCH        LEWIS              ID   CO-OP OBSERVER

1000 AM     SNOW             LEWISTON                46.39N 116.99W
02/08/2014  M2.9 INCH        NEZ PERCE          ID   OFFICIAL NWS OBS

            LEWISTON ORCHARDS

&&

MAT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 2 winter weather. Local standard time, as filed.

Heavy Snow, Idaho Palouse

When
February 8, 5:00 PM PST to February 9, 4:00 AM PST
Where
Idaho Palouse forecast zone
Reported by
COOP Observer
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

Snowfall amounts ranged from three to five inches.

Winter Weather, Lewis and Southern Nez Perce

When
February 8, 6:00 PM PST to February 9, 3:00 AM PST
Where
Lewis and Southern Nez Perce forecast zone
Reported by
CoCoRaHS
Coordinates
46.282, -116.588 (the zone’s center; the record gives no point)

Snowfall amounts were generally between four and five inches. A CoCoRaHs observer located just northwest of Nezperce at an elevation of 3225 feet reported 5.8 inches of snow.

Heavy Snow, Lewiston Area

When
February 8, 7:00 PM PST to February 9, 5:00 AM PST
Where
Lewiston Area forecast zone
Reported by
CoCoRaHS
Coordinates
46.327, -116.750 (the zone’s center; the record gives no point)

Snowfall amounts ranged from three to five inches. The official snow observer from Lewiston reported five inches while a CoCoRaHs observer located 2.6 miles southeast of Lewiston reported four inches.

Winter Weather, Central Panhandle Mountains

When
February 8, 8:00 PM PST to February 9, 4:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
COOP Observer
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Snowfall amounts ranged from one to two inches across northern sections of Shoshone County to three to five over the south. The highest amounts were received in Clarkia, ID which reported five inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495859, 495863, 495861, 495862.